Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 74, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 29, 2003, 8:33 PM MDT for Otero County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2003, 8:33 PM MDT (02:33 UTC)
- Expired
- Jun 29, 2003, 9:15 PM MDT
- In force
- 42 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Otero County, CO
The radar
The Pueblo radar (KPUX), 87 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1769 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 300233 SVRPUB COC089-300315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 830 PM MDT SUN JUN 29 2003 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OTERO COUNTY IN SOUTHEAST COLORADO * UNTIL 915 PM MDT * AT 830 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM WAS OVER EAST CENTRAL OTERO COUNTY...OR ABOUT 9 MILES SOUTHEAST OF LA JUNTA...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF... EASTERN OTERO COUNTY AT 818 THE PUBLIC SAW 1 1/4 INCH DIAMETER HAIL 5 MILES SOUTH OF LA JUNTA. AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL ONE TO TWO INCHES IN DIAMETER. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3797 10355 3779 10354 3779 10340 3798 10340 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:31 PM MDT, 7 hours 2 minutes earlier.
Area forecast discussion, Jun 29, 1:31 PM MDT, 7 hours 2 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 131 PM MDT SUN JUN 29 2003 SHORT TERM DISCUSSION...TONIGHT AND MONDAY SATELLITE/RADAR INDICATES FIRST STORMS OF THE DAY HAVE ALREADY FIRED UP ALONG THE CONTINENTAL DIVIDE, FROM THE BRECKENRIDGE AREA SOUTH ACROSS SALIDA, DOWN TO SAGUACHE, TO NEAR CREEDE, TO NEAR WOLF CREEK PASS ALL THE WAY DOWN TO ANTONITO. ADDITIONAL STORMS HAVE ALREADY FIRED OUT AHEAD OF THE SOUTHERN END OF THE LINE, NEAR WESTON IN WESTERN LAS ANIMAS COUNTY, AND NEAR LA VETA IN WESTERN HUERFANO COUNTY. HAVE RAISED POPS TO SCATTERED COVERAGE IN THE SAN JUANS, LA GARITAS AND SAN LUIS VALLEY TO REFLECT GREATER COVERAGE THERE. ALAMOSA DEWPOINT IS NEAR 40, WHICH FOR THAT ELEVATION (7500 FEET) IS ROUGHLY EQUIVALENT TO A 50 DEWPOINT IN PUEBLO. SO THEY SHOULD SEE A LITTLE BETTER COVERAGE TODAY THAN USUAL. ACTIVITY SHOULD CONTINUE MARCHING SOUTHEAST THROUGH THE AFTERNOON, INTENSIFYING AS IT REACHES THE HIGHER CAPE AND GREATER INSTABILITY AVAILABLE ON THE PLAINS. WITH SFC DEWPOINTS WIDESPREAD IN THE MID TO HIGH 50S ACROSS THE PLAINS, LAPS CAPES ARE RANGING FROM 500 TO 3000 J/KG AT THIS TIME. AS EXPECTED, THE HIGHEST VALUES ARE LINED UP ALONG THE I-25 CORRIDOR FROM EL PASO COUNTY SOUTH ACROSS PUEBLO COUNTY, DOWN THROUGH HUERFANO COUNTY. LIS ARE GREATEST THESE AREAS AS WELL, RANGING FROM -4 TO -8 AT THE PRESENT TIME. EXPECT CONVECTION COMING OFF THE MOUNTAINS WILL FLARE UP NICELY AT IT ENTERS THE I-25 CORRIDOR, SOMETIME IN THE NEXT 1 TO 2 HOURS. SHOULD BE ENOUGH TIME AFTER THIS FIRST ROUND OF CONVECTION GOES THROUGH EARLY THIS AFTERNOON, FOR THE ATMOSPHERE TO RECHARGE AND ALLOW ADDITIONAL CONVECTION TO FIRE ALONG AND NEAR THE MOUNTAINS LATE THIS AFTERNOON INTO THIS EVENING. BELIEVE COVERAGE WILL NOT BE QUITE AS GOOD FARTHER EAST ACROSS THE PLAINS. MODELS SOUNDINGS FOR AREAS OUT EAST INDICATE A PERSISTENT MID LEVEL CAP THROUGH THE AFTERNOON AND EVENING THAT COULD PUT A DAMPER ON AT LEAST SOME OF THE CONVECTION OUT THAT WAY. ALSO, DUE TO A LITTLE MORE CLOUD COVER, AND AND A LITTLER COOLER AIRMASS, INSTABILITY AND CAPE VALUES ARE RUNNING A LITTLE BEHIND THOSE VALUES FARTHER WEST. THIS, OF COURSE, WOULD TEND TO LIMIT THEIR POTENTIAL TOO. HOWEVER, IF SOME ORGANIZED, OR GOOD-SIZED AREAS OF CONVECTION CAN GET GOING ON THE PLAINS NEAR THE MOUNTAINS, SOME OF THIS ENERGY SHOULD BE ABLE TO HOLD TOGETHER AS IT HEADS EAST. THERE IS ONCE AGAIN THE POTENTIAL FOR SOME ORGANIZED SEVERE MULTI-CELLULAR CONVECTION ON THE PLAINS THIS EVENING WITH 0-6KM BULK SHEAR VALUES RUNNING 30-35 KNOTS. THE MAIN THREAT BEING LARGE HAIL TO AROUND 1 INCH IN DIAMETER AND WIND GUSTS TO AROUND 60 MPH. PW VALUES ARE AT THEIR HIGHEST TONIGHT, COMING UP OVER 1 INCH ACROSS MOST OF THE SOUTHEAST PLAINS, WITH .5 TO .75 INCHES FARTHER WEST. THIS, COMBINED WITH RELATIVELY LIGHT STEERING WINDS, SHOULD ALLOW FOR SOME HEAVY RAINERS ONCE STORMS CROSS ONTO THE PLAINS. LATER TONIGHT AND MONDAY, THE ATMOSPHERE LOOKS LIKE IT WILL DRY OUT FAIRLY QUICKLY. MODEL QPFS ARE NIL OR VIRTUALLY NIL ACROSS THE AREA. MODEL SOUNDING DATA SUGGESTS A COUPLE OF CAPS TO DEAL WITH, ONE A SUBSIDENCE CAP BETWEEN 300 AND 400 MB, AND THE OTHER BEING MORE SFC BASED. THE SUBSIDENCE CAP IS STRONGEST OVER WESTERN PORTIONS OF THE FORECAST AREA, WHILE THE SFC BASED ONE IS STRONGEST OVER EASTERN PORTIONS. TOGETHER, THE TWO WILL WORK TO INHIBIT CONVECTION ACROSS THE FORECAST AREA DURING THE AFTERNOON HOURS MONDAY. SO, HAVE DROPPED BACK POPS A LITTLE, FROM ISOLATED MOUNTAINS AND SCATTERED PLAINS, TO ISOLATED OR LESS ALL AREAS FOR MONDAY AFTERNOON. LW LONG TERM DISCUSSION...(MONDAY NIGHT THROUGH SUNDAY). ...DIMINISHING PRECIP MONDAY NIGHT...THEN HOT AND DRY UNTIL SUNDAY... MONDAY NIGHT: UPPER RIDGE OF HIGH PRESSURE BEGINS TO MOVE IN AND WIELD INFLUENCE...TAPERING PRECIP OFF FROM WEST TO EAST MONDAY NIGHT. SCATTERED POPS FOR THE E PLAINS LOOKS GOOD MON EVE...PULLING BACK TO THE FAR E PLAINS AFTER 03Z. TUESDAY THROUGH SATURDAY: WITH THE UPPER RIDGE FIRMLY IN PLACE...A HOT AND DRY WEATHER PATTERN SETS UP FOR THE WEEK. H7 TEMPS OF 18-21 C OVER THE CWA PROMISES PLENTY OF HEAT...WITH A SUBSIDENCE INVERSION DRYING THINGS OUT. THE RIDGE STARTS TO FLATTEN SLIGHTLY ON FRI AND SAT WHICH COULD ALLOW SOME STRONGER WINDS TO ENTER THE REGION...BUT FOR MOST OF THE WEEK WINDS SHOULD REMAIN LIGHT. AN AREA OF FIRE WEATHER CONCERN BEGINNING WED AND THURS WILL BE THE EASTERN SAN JUAN AND LA GARITA MTS. THIS AREA WILL BE THE FOCAL POINT OF THE HEAT AND DRYING...AND WITH DRY FUELS IN PLACE...WILL MOST LIKELY NEED ATTENTION. LAND MANAGEMENT AGENCIES SHOULD BE AWARE OF THIS POTENTIAL FOR RESOURCE MANAGEMENT PURPOSES. SUNDAY: GFS MODEL INDICATES THAT AN UPPER S/W RIDES THE FLOW ACROSS THE STATE...WITH A COOL AND MOIST PUSH DROPPING DOWN THE E PLAINS ON SUNDAY. CURRENT GRIDS INTRODUCES SOME SLIGHT POPS FOR THE E PLAINS ON SUNDAY WHICH LOOKS REASONABLE...SO NO CHANGES NEEDED THERE. OVERALL...WITH A RATHER BENIGN WEATHER PATTERN EXPECTED THROUGH THE MAJORITY OF THE WORK WEEK...LITTLE CHANGES NEEDED TO FORECAST GRIDS OTHER THAN SLIGHT ADJUSTMENTS OF TEMP AND DEWPOINT GRIDS. MOORE // .PUB...NONE.
Hazardous weather outlook, Jun 29, 7:00 AM MDT, 13 hours 33 minutes before
COZ058>089-093>099-301300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT SUN JUN 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING MAINLY ALONG THE I-25 CORRIDOR. THE MAIN THREAT FROM THESE STORMS WILL BE HAIL UP TO 1.5 INCHES IN DIAMETER. ABUNDANT LOW LEVEL MOISTURE HAS MOVED INTO THE REGION. WIDESPREAD DEWPOINT TEMPERATURES IN THE 50S WERE LOCATED ACROSS ALL OF THE SOUTHEAST PLAINS OF COLORADO THIS MORNING. THIS MOISTURE IS EXPECTED TO REMAIN OVER THE REGION DURING PEAK HEATING...WHICH WILL ALLOW FOR SUFFICIENT INSTABILITY TO DEVELOP OVER THE AREA BY AFTERNOON. IN ADDITION...AN UPPER LEVEL DISTURBANCE OVER UTAH AND WESTERN COLORADO WILL MOVE EAST TODAY DURING PEAK HEATING. THIS WILL ACT TO ENHANCE THE INSTABILITY OVER THE REGION. STORMS WILL DEVELOP OVER THE MOUNTAINS BY EARLY AFTERNOON AND MOVE OVER THE I-25 CORRIDOR BY MID AFTERNOON. WIND SHEAR WILL BE MARGINAL FOR ROTATING SUPERCELL STORMS...HOWEVER ONE OR TWO OF THESE STORMS IS EXPECTED TO BECOME SEVERE...WITH THE MAIN THREAT BEING LARGE HAIL. STORM MOTION WILL BE TO THE SOUTHEAST AT 10 MPH TODAY. ANY SUPERCELL STORMS WHICH DEVELOP WILL MOVE TO THE DUE SOUTH AT 15 TO 20 MPH. IN ADDITION TO THE SEVERE THREAT...LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. UPSLOPE FLOW WILL CONTINUE ON MONDAY...WITH A MOIST LOW LEVEL AIRMASS REMAINING OVER THE EASTERN PLAINS AND EASTERN MOUNTAINS. AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP ON MONDAY OVER THE EASTERN MOUNTAINS AND PLAINS. IF THERE IS ENOUGH AFTERNOON HEATING AND THE ATMOSPHERE BECOMES VERY UNSTABLE...THEN SOME OF THE STORMS MAY BECOME STRONG. WIND SHEAR WILL BE WEAK...WHICH WILL HAMPER THE DEVELOPMENT OF SEVERE STORMS. AN UPPER LEVEL RIDGE WILL REMAIN OVER THE REGION DURING THE WEEK... BRINGING HOT AND DRY WEATHER TO THE REGION. AS A DISTURBANCE PASSES TO THE NORTH OF THE REGION IN THE LATER PART OF THE WEEK...BREEZY CONDITIONS MAY DEVELOP OVER THE MOUNTAINS. THE BREEZY CONDITIONS ALONG WITH THE HOT AND DRY WEATHER WILL CREATE FIRE WEATHER CONCERNS OVER THE REGION...ESPECIALLY THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR WEATHER SPOTTERS WILL BE POSSIBLE OVER THE SOUTHEAST PLAINS AFTER 1 PM THIS AFTERNOON. HODANISH/PGW
In the hours before
Local storm report, Jun 29, 4:50 PM MDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
450 PM MDT SUN JUN 29 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0416 PM 7 W WESTCLIFFE CO 1.00 INCH HAIL
06/29/03 CUSTER
0440 PM 7 W WESTCLIFFE CO .88 INCH HAIL
06/29/03 CUSTERLocal storm report, Jun 29, 6:50 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED REPORT TIME
NATIONAL WEATHER SERVICE PUEBLO, CO
650 PM MDT SUN JUN 29 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM 3 E THATCHER CO 1.75 INCH HAIL
06/29/03 LAS ANIMASLocal storm report, Jun 29, 8:30 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
830 PM MDT SUN JUN 29 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0818 PM 5 SSE LA JUNTA CO 1.25 INCH HAIL
06/29/03 OTERO REPORTED BY PUBLIC.
MWThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:19 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 86 min |
| Jun 29, 7:23 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 67 min |
| Jun 29, 8:36 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 39 min |
| Jun 29, 8:45 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 90 min |
| Jun 30, 12:41 AM MDT | Flash Flood Warning | PUB | Otero | 3 hr |
| Jun 30, 3:39 AM MDT | Flash Flood Warning | PUB | Otero | 2 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.